Alopecia areata can affect the entire scalp (alopecia totalis) or cause loss of all body hair (alopecia universalis). Ciclosporin (CsA) has been suggested for its treatment, with controversial results. Concomitant use of statins and CsA may increase the risk of rhabdomyolysis due to drug–drug interactions.
Here we report the case of a 45-year-old woman treated with CsA for alopecia universalis, who presented a severe myoglobinuric acute kidney injury following the concomitant use of simvastatin. Upon admission to our unit, she was oligo-anuric. Her serum creatinine level was 13.8 mg/dl. CsA and simvastatin therapy were stopped, and haemodialysis treatment was started (eight daily dialysis sessions) until sufficient kidney function was regained. After 1 month, her serum creatinine level was 3.5 mg/dl; after 2 months and onwards (follow-up of 4 months), her serum creatinine level was 1.4 mg/dl and creatinine clearance was 43.2 ml/min.
In conclusion, physicians should be aware of the potential risks of the combined use of CsA and statins. Patients should be advised to report any muscle symptoms when they are on statins and CsA. The laboratory follow-up should include the monitoring of serum creatinine and muscle enzyme levels, blood CsA levels and liver function tests.